Alert archive / Idaho / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 1, NWS Boise, ID

May 1, 20215 counties in Idaho

NWS Boise, ID issued this severe thunderstorm warning at May 1, 2021, 3:13 PM MDT for 5 counties in Idaho. It was in force for 47 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 1, 2021, 3:13 PM MDT (21:13 UTC)
Expired
May 1, 2021, 4:00 PM MDT
In force
47 min
Issued by
NWS Boise, ID
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Ada County, ID, Boise County, ID, Canyon County, ID, Elmore County, ID, Owyhee County, ID

The radar

The Boise radar (KCBX), 13 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 3:14 PM MDTTSTM WND DMG1 N Meridian, IDPOWER OUTAGE FOR 5500 CUSTOMERS IN NORTH MERIDIAN.
May 1, 3:15 PM MDTTSTM WND DMG1 E Meridian, ID1471 CUSTOMERS WITHOUT POWER.
May 1, 3:21 PM MDTTSTM WND GST 583 S Boise, IDMESONET STATION TT380 PRAWS 13.
May 1, 3:28 PM MDTTSTM WND GST 682 Ne Boise, IDMESONET STATION TT289 CRESTLINE TRAIL.
May 1, 3:35 PM MDTTSTM WND GST 5716 Nw Mountain Home, IDMESONET STATION UP237 16.0 N MOUNTAIN HOME AFB (UPR).
May 1, 3:43 PM MDTTSTM WND GST 561 S Mountain Home Afb, IDAWOS STATION KMUO MOUNTAIN HOME AFB.
May 1, 3:52 PM MDTTSTM WND GST 581 S Mountain Home Afb, IDAWOS STATION KMUO MOUNTAIN HOME AFB.
May 1, 3:52 PM MDTNON-TSTM WND GST 581 S Mountain Home Afb, IDAWOS STATION KMUO MOUNTAIN HOME AFB.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 9.2 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2021-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2021-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -109 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2291 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-109 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

078 
WUUS55 KBOI 012113
SVRBOI
IDC001-015-027-039-073-012200-
/O.NEW.KBOI.SV.W.0001.210501T2113Z-210501T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boise ID
313 PM MDT Sat May 1 2021

The National Weather Service in Boise has issued a

* Severe Thunderstorm Warning for...
  Ada County in southwestern Idaho...
  Southwestern Boise County in southwestern Idaho...
  Southwestern Elmore County in southwestern Idaho...
  East central Canyon County in southwestern Idaho...
  Northwestern Owyhee County in southwestern Idaho...

* Until 400 PM MDT..

* At 313 PM MDT, a severe thunderstorm was located over southwestern
  Boise, moving east at 35 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...62 mph gust at the airport a at 3:11 pm MDT.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* This severe thunderstorm will be near...
  Big Foot Butte around 320 PM MDT.
  Lucky Peak Dam, Aldape Summit and Blacks Creek Reservoir around 
  330 PM MDT.
  Lucky Peak Spring Shores Marina, Lucky Peak Reservoir, Arrowrock 
  Dam and Boise Stage Stop around 340 PM MDT.
  Mountain Home Air Force Base around 350 PM MDT.
  Arrowrock Reservoir and Twin Springs around 400 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.

&&

LAT...LON 4320 11652 4377 11647 4371 11562 4301 11580
TIME...MOT...LOC 2113Z 270DEG 32KT 4358 11631 

HAIL...<.75IN
WIND...70MPH
 
$$

SP
1 follow-up statement
165 
WWUS55 KBOI 012156
SVSBOI

Severe Weather Statement
National Weather Service Boise ID
356 PM MDT Sat May 1 2021

IDC001-015-027-039-073-012205-
/O.EXP.KBOI.SV.W.0001.000000T0000Z-210501T2200Z/
Ada ID-Boise ID-Elmore ID-Canyon ID-Owyhee ID-
356 PM MDT Sat May 1 2021

...THE SEVERE THUNDERSTORM WARNING FOR ADA...SOUTHWESTERN BOISE...
SOUTHWESTERN ELMORE...EAST CENTRAL CANYON AND NORTHWESTERN OWYHEE
COUNTIES WILL EXPIRE AT 400 PM MDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However gusty winds and heavy rain are still 
possible in the wake of this storm. Strong winds with the gust front 
are now moving east through Elmore County, but have dropped below 
severe levels.

When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.

LAT...LON 4320 11652 4377 11647 4371 11562 4301 11580
TIME...MOT...LOC 2155Z 270DEG 32KT 4358 11586 

$$

SP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:26 PM MDT, 47 minutes earlier.

Area forecast discussion, May 1, 2:26 PM MDT, 47 minutes before
Area Forecast Discussion
National Weather Service Boise ID
226 PM MDT Sat May 1 2021

.SHORT TERM...Tonight through Monday night...At 2 PM MDT showers
and scattered thunderstorms were developing in eastern Oregon and
moving rapidly into southwest Idaho. Expect showers and thunderstorms
in the Lower Treasure Valley, Upper Weiser Valley, and Owyhee
Mountains between 3 PM and 6 PM MDT. Thunderstorms may contain
small hail and gusty winds. After 6 PM showers and storms will
continue both north and south of the Snake Basin but decrease
within the Snake Basin. Thunderstorms should end by sunset. The
showers should end before midnight except lingering rain and snow
showers in eastern Valley County. West to northwest winds will
continue gusty through tonight and Sunday, strongest Sunday
afternoon, with gusts to 35 mph in the Snake Basin. Models see a
chance of showers, but not thunderstorms, in south-central Idaho
Sunday morning, then into the Camas Prairie Sunday afternoon. The
rest of western Idaho and southeast Oregon will become mostly
sunny Sunday and 4 to 8 degrees cooler than today. Clearing and
cooler Sunday night with diminishing winds. Monday looks mostly
sunny and about 5 degrees warmer as an upper ridge briefly passes
through. A short wave trough to our north will bring a chance of
rain and snow showers to our northern-most mountains Monday night.
Southern areas will become mostly cloudy but stay dry.

.LONG TERM...Tuesday through Saturday...An exiting trough on Tuesday
will continue to produce showers in central Idaho and extreme eastern
Oregon. A ridge will rebuild behind the trough on Wednesday into
Thursday for a brief break in the precipitation. Temperatures
could reach 15 to 20 degrees above normal on Thursday as a result
of this ridge. A strong upper level low pressure system off the
Pacific Northwest coast will begin to move onshore Thursday
bringing a return of southwest flow aloft. This flow will permit
limited moisture over the higher terrain with a few showers
Thursday afternoon with more showers possible Friday and Saturday.
Much of the forcing and moisture look to remain north of the
forecast area at the moment, which has remained the trend in the
ensemble guidance thus far. Cooler temperatures are expected,
dropping to a few degrees cooler than normal by Saturday.

&&

.AVIATION...Isolated MVFR showers and thunderstorms this afternoon
and evening with a cold-frontal passage. Mountain obscurations.
Surface winds: Northwest 8 to 15 kts except across the Treasure
and Magic Valleys with winds of 15 to 25 kts. Gusts of 35 to 40
kts possible this afternoon. Stronger and erratic winds possible
in thunderstorms. Winds aloft at 10k feet MSL: West to northwest
15 to 25 kts.

Sunday Outlook...Showers and local mountain obscuration will
linger through Sunday afternoon, mainly over the central Idaho
mountains. Drier conditions are expected Sunday evening. Gusty
west to northwest winds will continue, with the strongest winds
expected south and east of Boise through the Magic Valley.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...None.
OR...None.

&&

www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

SHORT TERM...LC
LONG TERM....JDS
AVIATION.....JDS

In the hours before

Special weather statement, May 1, 2:51 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Boise ID
251 PM MDT Sat May 1 2021

IDZ012-014-012130-
Upper Treasure Valley ID-Lower Treasure Valley ID-
251 PM MDT Sat May 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ADA...CANYON AND
NORTHWESTERN OWYHEE COUNTIES UNTIL 330 PM MDT...

At 251 PM MDT, Doppler radar was tracking a strong thunderstorm over
Caldwell, moving east at 30 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Nampa around 300 PM MDT.
  Star and Kuna around 310 PM MDT.
  Meridian, Eagle and Firebird Speedway around 320 PM MDT.
  Boise, Garden City and Hidden Springs around 330 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.

&&

LAT...LON 4339 11682 4376 11690 4382 11628 4377 11623
      4348 11615
TIME...MOT...LOC 2051Z 256DEG 27KT 4361 11667

LC
Local storm report, May 1, 3:03 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
303 PM MDT SAT MAY 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 PM     HAIL             1 S NAMPA               43.57N 116.56W
05/01/2021  M0.50 INCH       CANYON             ID   TRAINED SPOTTER

            GUST UP TO 50 MPH

&&

JSMITH

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 2:51 PM MDTSpecial Weather StatementBOICanyon39 min
May 1, 3:39 PM MDTSpecial Weather StatementBOIElmore51 min
May 1, 3:41 PM MDTSpecial Weather StatementBOIElmore49 min
May 1, 4:28 PM MDTSpecial Weather StatementBOIGooding, Twin Falls47 min
May 1, 4:29 PM MDTSpecial Weather StatementBOIGooding, Twin Falls46 min
May 1, 5:27 PM MDTSpecial Weather StatementBOIJerome33 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.